Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Jumping out of bed every hour from a deep sleep

(10 Posts)
Fuddymunster Sat 20-Aug-11 02:07:43

i know it sounds strange but that is exactly what's happening. For a few years I occasionally once a night almost fly out of bed from a deep sleep and end up just standing there taking a few moments to try and work out where I am. I have a strange taste in my mouth and a strange feeling in my stomach. After a few minutes of standing/sitting and sips of water, it goes and I go back to bed. It seems to happen less if I sleep with 2 pillows instead of 1' ie not sleeping completely horizontally.

When I started with these symptoms 2 years ago, I had an endoscopy to check my stomach and everything was fine. The only thing that was found at the time was that I was very anaemic due to my heavy periods. I've struggled to keep my iron stores at a normal level and have low ferritin levels so am having a Mirena coil fitted next week. I also started with some IBS symptoms around the same time. The only other thing I have is the past 2 months I've developed what my Dr thinks is an anal fissure (v. painful) so am dealing with that at the moment.

My husband thinks my low ferritin causes me the symptoms at night. It has got worse over the past few weeks. I seem to be flying out of bed every hour until about 3am and then sleep soundly for the rest of the night.

Does anyone have anything similar? I can't work out whether it's low ferritin, my digestive system, something else or just pure stress.

whomovedmychocolate Sat 20-Aug-11 02:32:34

The fact that it's the same time each night would indicate a psychological rather than a physical cause. Have you tried hypnotherapy? Paul McKenna does a sleep hypnosis book and CD which worked for me before. Might be worth a go? Low ferritin can damage your sleep patterns though, been there, done that, got the blinking eye bags! hmm

Mirena did not help me btw - I had to lose tons of weight and make my periods really dwindle to help me. Have you been investigated for endometriosis if you have very heavy periods?

Are you taking iron with orange juice at mealtimes to help you absorb supplements?

Hope you get it sorted.

Fuddymunster Sat 20-Aug-11 02:44:03

Whomoved - Yes it does seem strange that it happens at night and which made me wonder if it was stress. Although it almost feels like lying down triggers it off. I do have that Paul McKenna book and cd but since moving house recently have been unable to find it! Will have to have another good look for it.

Have been putting off having a Mirena as suggested by the Dr as I know it's not for everyone. Did you losing weight lessen the heaviness of your periods? I haven't been checked for endometriosis but have had heavy periods since the age of 40 and am now 44. My mother had exactly the same thing at my age and went through the menopause at 47 so I'm assuming I've taken after her.

Iron tabs don't suit me so have been managing on Floradix with orange juice and iron rich foods but it's not enough. My ferritin is 19.

whomovedmychocolate Sat 20-Aug-11 02:51:32

Ah you are perimenopausal! Well that can bugger up your sleep as well. The Mirena caused me to bleed continually and turn into a complete crazy hormonal bitch (no really I was not a nice person to be around, homicidally angry etc.) but apparently for some people it works.

Have you ruled out the pill to stop your periods? You really need to stop them altogether if you can but the Mirena won't necessarily do that - of course if it doesn't you can have it taken out.

Losing weight can help because your periods are triggered by oestrogen/progesterone changes and fat produces oestrogen so can throw things out of whack. However if you are perimenopausal it might be that you just need to stop your periods altogether and things will rapidly improve re your blood count.

whomovedmychocolate Sat 20-Aug-11 02:53:18

Also IBS can actually be a symptom of endometriosis if you have endometrial patches in the bowel. It's really commonly confused. see www.endometriosis-uk.org/information.html

Fuddymunster Sat 20-Aug-11 04:28:59

Yes perimenopausal! Have been trying to manage my periods but feel that I really need to do something about them. Well the more I hear about the Mirena the more it puts me off. I did suggest the pill to my dr but she seems to think the Mirena is more appropriate for some reason. Hope it's not financial!

Interesting what you say about IBS and perimenopause. Thanks for the link.

Well it's nearly 4.30am and I shot out of bed again about 10 mins ago. This time thought I was going to be sick but now I'm up and about feel ok. So annoying, I just need to sleep.

whomovedmychocolate Sat 20-Aug-11 08:04:56

Well Mirenas do work out cheaper for GPs - £95 per unit and that covers you for five years whereas pills and they get paid a premium for every year they provide contraceptive cover for you.

I have found a lot of exercise and weight loss did more for me than all the bloody pills, coils and hormone treatments offered. Although do consider transxemic acid if you haven't, or nefamic acid if your periods are both heavy AND painful. smile

Fuddymunster Sat 20-Aug-11 08:39:40

Thanks whomoved.

Do you mind me asking were you quite overweight before? I could do with more exercise but am not really overweight. The pain and stress of my fissure has caused me to lose 10lbs in the past 2 months. I've gone from a size 10 to a size 8 so I really don't want to lose anymore.

I was prescribed and have a box of tranexamic acid in the cupboard but was never brave enough to use it because of the side effects listed. I'm a bit paranoid when it comes to pills and meds as I had a very bad reaction to iron tablets and have struggled along only with Floradix.

I need sleep.

whomovedmychocolate Sat 20-Aug-11 09:26:07

Not at all, I was about 10lbs overweight. You sound too thin to go down this road. The side effects of Tranexamic acid are quite rare. I've taken them for years. Their half life is four hours anyway, so if you take them and they make you throw up, four hours later you are fine. The likelihood is you need them for a year or so and things will get better because you bleed less, so get less anaemic etc. Break that vicious circle.

Fuddymunster Sat 20-Aug-11 09:48:00

Thanks whomoved, I really appreciate your advice. X

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now